New Mexico, 2012

High Wind in New Mexico, March 19, 2012

March 19, 2012 · NWS MAF · 2 events in 1 county or zone

The approach of, and passage over the area, of an upper level cutoff low resulted in high winds in portions of the southeast New Mexico Plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The approach of, and passage over the area, of an upper level cutoff low resulted in high winds in portions of the southeast New Mexico Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 18, 10:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 AM CDT MON MAR 19 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS JUST NORTHWEST OF KMAF
MAY CLIP KMAF WITH MVFR CONDITIONS IN TSRA IN THE 06Z TO 07Z TIME
FRAME. ONCE THIS LINE MOVES THROUGH EAST OF KMAF WINDS WILL BE
SOUTHWEST TO NORTHWEST AT 10 TO 20 MPH THE REMAINDER OF THE NIGHT
AT MOST TERMINALS. WILL CARRY PREVAILING MVFR VISIBILITIES IN BLDU
AT KCNM THROUGH 09Z BUT VFR CONDITIONS SHOULD OTHERWISE PREVAIL AT
ALL THE TERMINALS THE REMAINDER OF TONIGHT THROUGH MONDAY MORNING.
WEST WINDS SHOULD INCREASE TO 20 TO 35 MPH WITH GUSTS TO 45 BY 18Z
MONDAY AT THE TERMINALS. STRONGEST WINDS MONDAY AFTERNOON WILL BE
AT KCNM WITH A TEMPO 25035G45KT IN THE 18Z TO 22Z TIME FRAME.
WILL ALSO INCLUDE TEMPO MVFR VISIBILITY IN BLDU AT KCNM THAT SAME
TIME PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

&&

12
Hazardous weather outlook, Mar 18, 7:49 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 PM CDT SUN MAR 18 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
949 PM CDT SUN MAR 18 2012 /849 PM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
HOBBS TO MARATHON LINE. IF STORMS DEVELOP A FEW COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM CDT MONDAY FOR THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE LATE TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 18, 8:07 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 PM CDT SUN MAR 18 2012

NMZ033-034-TXZ045-050-058>060-067-190330-
GAINES-LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
CENTRAL LEA COUNTY-REEVES COUNTY AND UPPER TRANS PECOS-
1007 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL REEVES...SOUTHEASTERN LEA...SOUTHEASTERN LOVING...
WESTERN ANDREWS...WESTERN GAINES...WESTERN WARD AND WINKLER COUNTIES
UNTIL 1030 PM CDT/930 PM MDT/...

INTENSIFYING THUNDERSTORMS WERE LOCATED 14 MILES NORTH OF JAL AT 1007
PM CDT/907 PM MDT/...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 18, 8:41 PM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1041 PM CDT SUN MAR 18 2012

TXZ067-068-190445-
CRANE-WARD-
1041 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WARD AND NORTHWESTERN CRANE COUNTIES UNTIL 1145 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTH OF
PYOTE TO 11 MILES SOUTHWEST OF PYOTE AT 1041 PM CDT...MOVING EAST AT
30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Mar 18, 9:19 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1119 PM CDT SUN MAR 18 2012

TXZ045-046-050-190500-
DAWSON-GAINES-ANDREWS-
1119 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
ANDREWS...EASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL
MIDNIGHT CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF
SEAGRAVES TO 8 MILES SOUTHEAST OF FRANKEL CITY AT 1119 PM CDT...
MOVING EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Special weather statement, Mar 18, 9:57 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT SUN MAR 18 2012

TXZ045-046-050-051-190600-
DAWSON-GAINES-MARTIN-ANDREWS-
1157 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
DAWSON...EASTERN ANDREWS...EASTERN GAINES AND WESTERN MARTIN COUNTIES
UNTIL 100 AM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ASHMORE TO 10 MILES
SOUTH OF ANDREWS AT 1157 PM CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Special weather statement, Mar 18, 11:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 AM CDT MON MAR 19 2012

TXZ051-052-062-190715-
HOWARD-MARTIN-MIDLAND-
125 AM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MARTIN...NORTH CENTRAL MIDLAND AND WEST CENTRAL HOWARD COUNTIES UNTIL
215 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF COURTNEY AT 125 AM
CDT...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 19, 12:00 AM MST to 1:00 AM MST
Where
Eddy County Plains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A 1-2 hour period of high winds around 40 mph sustained occurred at the Carlsbad Automated Surface Observing System. A gust of 50 mph was reported during this time.

High Wind, Eddy County Plains

When
March 19, 4:00 PM MST to 5:00 PM MST
Where
Eddy County Plains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A 1-2 hour period of high winds around 40 mph sustained occurred at the Artesia Automated Surface Observing System. A gust to 54 mph was reported during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365400, 365399.